Low blood glucose (Hypo) & type 1 diabetes
- When you take insulin you are at risk of low blood glucose levels (hypoglycaemic), which can be dangerous. A low blood glucose is usually when your glucose is less than 4mmol/L.
- If you are getting low blood glucose levels often, or if you have had a serious low blood glucose level, see your diabetes specialist team.
- It is best to wear a Medic Alert bracelet if you are on insulin. If you don’t want to wear a Medic Alert bracelet, carry a card in your wallet stating your name, the the fact you have diabetes and your usual insulin doses.
- Carry glucose or some other form of sugar at all times to treat a hypo.
What is a low blood glucose level?
People will feel symptoms of low blood glucose at different levels, but most people and doctors agree that your blood glucose is low once it drops below 4mmol/L.
Some groups of people (eg: the elderly, children, or people who can't recognise if they are going low) may be advised to keep their blood glucose levels well above 4mmol/L. Take the advice of your diabetes specialist team on this.
What causes low blood glucose?
When we eat carbohydrate foods (starches and sugars) they are broken down to glucose in our stomach and gut. They are then absorbed into our bloodstream. Once in the bloodstream, this glucose is called blood glucose.
Blood glucose is circulated to every part of our body. The glucose needs to get out of the bloodstream and into our body’s cells so it can be burned up for energy. To do this we need insulin.
Insulin is produced by our pancreas, and is a natural body hormone. One of the main jobs it does is to act on the wall of our body’s cells and muscles to make them let glucose through. Glucose is also produced by the liver from fat and protein. This is to prevent hypoglycaemia when not eating. About half of the insulin we need is for the purpose of switching off the liver when blood glucose levels are high enough.
When we have Type 1 diabetes, our blood glucose levels get too high because we either have no insulin or only a minimal amount. It is important to remember that it is just as bad to have a blood glucose that is too low, than it is to have one that is too high.
Because our brain need glucose all the time, just as much as our brain needs oxygen. If you cut off the supply of oxygen to a person's brain (say by drowning), they will become unconscious. It is just the same with glucose.
Because our brains need to have a steady supply of glucose, our bodies are designed to make sure that our blood glucose never gets too low (otherwise we’d fall over every time we skipped our breakfast).
In response to the lowering of blood glucose, our body lowers the amount of insulin it is putting out. This does two things. Firstly, it slows down the movement of glucose out of the bloodstream and into our cells (which start to keep our blood glucose more steady). Secondly, our liver recognises that we have now got a low insulin level, and in response to that, starts releasing stored glucose (that lives in the liver) out into the bloodstream. This acts to keep the blood glucose level up. So this is how our bodies normally protect us against having low blood glucose levels.
All this changes when you have diabetes and are taking insulin. You can still get the same low blood glucose level if you run out of glucose coming in from your food. But when the body senses that the blood glucose is becoming lower, it tries to switch off its insulin but it can’t. This is because you have injected your insulin (and you can't switch this off).
If your blood glucose is low and your insulin can't be switched off, what happens?
The insulin continues to move the glucose into the body’s cells. The liver doesn't start releasing stored glucose (remember, it only does this when it senses your insulin levels are low). So, your blood glucose level keeps going down and can soon be dangerously low. The liver does not correct your low glucose.
What are the symptoms of low blood glucose (hypo)?
Once your blood glucose is less than 4mmol/L, your brain starts to run out of glucose. Because this is an emergency, your body starts to react.
You may feel:
- Shaky, sweaty, or suddenly unwell
- Your heart racing
- Tingling around your mouth and tongue
- Suddenly a little 'strange' as if you are unable to concentrate
- Suddenly very hungry
Your friends may notice you have gone pale. Over time you will come to recognise the feelings you get when your blood glucose goes low.
What do you need?
Glucose, of course! This is why people who are on insulin are advised always to carry some glucose or something sweet in their pocket at all times. If your blood glucose is low, you need glucose immediately.
Treating low blood glucose levels
What usually causes a low blood glucose level?
- Not eating enough carbohydrates with your meal (eg. steak and salad with no bread or potato)
- Missing or delaying a meal
- Missing snacks
- Doing physical activity without either adjusting your insulin (downwards) or taking more carbohydrates before, during, or after physical activity
- Taking too much insulin
- Drinking alcohol in excess or without taking carbohydrate rich food and/or adjusting your insulin downwards
If you are on medication that may cause you to have a low blood glucose level, wear or carry some form of identification that clearly states you have diabetes and you are on insulin. Medic Alert bracelets are good. Otherwise Novo Nordisk NZ produces small ID cards that you can keep in your wallet. If you go low and are unable to help yourself, identification is essential.
Women who are on insulin and breastfeeding sometimes find that they often get low blood glucose levels. This is usually because they are losing a lot of calories through their breast milk.
What is a serious low blood glucose level?
A serious low blood glucose level is classified as one you need the help of another person to correct. If you have serious low blood glucose levels, you should visit your diabetes specialist team.
What is the treatment for serious low blood glucose levels?
If a person is conscious, the treatment for a serious low is the same as above. Sometimes people who are having a serious low find it easier to suck on a teaspoon of honey rather than suck glucose tablets. Dextrose gel that can be taken by mouth is available.
If a person is unconscious with serious low blood glucose levels, the treatment is different. Get the person into the recovery position (lying on their left side with right leg hooked over the top of the left leg so they are leaning over, chin extended). DON’T give them anything by mouth (an unconscious person can choke if you put something in their mouth). Call an ambulance.
There is an injection called glucagon that can be given to someone who is unconscious with a low blood glucose level. Glucagon raises blood glucose levels. Family members need to be taught how to administer it. It is usually recommended that parents of children with Type 1 diabetes carry this medication, as children often tend to be more erratic in their eating and activity levels.
Talk with your specialist diabetes team about whether they recommend this medication for you. If glucagon is supplied to your family or partner, they should be clearly taught how to use it.
Low blood glucose levels can happen even during those times when you're working really hard to actively manage your diabetes. Although many times you can't entirely prevent them from happening, low blood glucose levels can be treated before they get worse.